Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 75, NWS State College, PA

June 22, 2001Columbia County, Montour County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jun 22, 2001, 3:09 AM EDT for Columbia County, Montour County, Pennsylvania. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 22, 2001, 3:09 AM EDT (07:09 UTC)
Expired
Jun 22, 2001, 3:45 AM EDT
In force
36 min
Issued by
NWS State College, PA
Area
Whole counties

Counties Columbia County, PA, Montour County, PA

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 7.2 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2001-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1501 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2001-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1501 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1196 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 220710
SVRCTP

PAC037-093-220745-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
309 AM EDT FRI JUN 22 2001

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONTOUR COUNTY IN PENNSYLVANIA
  COLUMBIA COUNTY IN PENNSYLVANIA

* UNTIL 345 AM EDT.

* AT 301 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTHWEST OF DANVILLE...MOVING
  NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT...
  RURAL WESTERN COLUMBIA COUNTY.
  RURAL NORTHERN MONTOUR COUNTY.
  RURAL NORTHWESTERN COLUMBIA COUNTY.
  RURAL NORTHERN COLUMBIA COUNTY.

THIS IS A DANGEROUS STORM. SEVERE THUNDERSTORMS CONTAIN DAMAGING 
WINDS 58 MPH OR STRONGER.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 2:10 AM EDT, 59 minutes earlier.

Area forecast discussion, Jun 22, 2:10 AM EDT, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
210 AM EDT FRI JUN 22 2001

SCT THUNDERSTORMS ARE PERSISTING ACROSS CENTRAL PA EARLY THIS
MORNING AS THE CTP VAD WIND PROFILE IS NOW INDICATING THAT THE
LOW-LVL JET HAS INCREASED TO ABOUT 35 KTS AT 5 KFT. MODELS ARE
PROGGING THE LOW LEVEL JET TO BE NEAR 40 KTS EARLY THIS MORNING AND
THAT SHOULD BE ENOUGH TO KEEP SCATTERED THUNDERSTORMS GOING THRU THE
NIGHT. WITH LOTS OF MOISTURE AND LITTLE DIRECTIONAL SHEAR NORTHWARD
MOVING STORMS WILL STILL BE CAPABLE OF PUTTING DOWN A QUICK INCH OR
2 OF RAIN THRU EARLY MORNING AND FLASH FLOOD THREAT WILL CONTINUE TO
BE MONITORED.

LATER TODAY...THE MODELS ARE IN AGREEMENT THAT AN ORGANIZED AREA OF
FORCING WILL MOVE SLOWLY ACROSS CENTRAL PA FROM WEST TO EAST THIS
AFTERNOON INTO THIS EVENING. THIS FORCING...IN THE FORM OF A SLOW
MOVING COLD FRONT...WILL COMBINE WITH PWAT'S OVER 1.5 INCHES AND
MODERATE INSTABILITY...WITH MODEL CAPES PROGGED AROUND 1500 J/KG.
THE RESULT WILL BE A ROUND OF WIDESPREAD SHOWERS AND THUNDERSTORMS
THIS AFTERNOON AND THIS EVENING. FLASH FLOODING WILL AGAIN BE A
CONCERN AND WILL ISSUE A WATCH FOR THE ENTIRE CWA. MID-LVL WINDS
AROUND 35 KTS AND MODERATE INSTABILITY WILL BE SUFFICIENT FOR
ISOLATED SEVERE STORMS...BUT THINK THE MORE SIGNIFICANT THREAT WILL
BE FROM FLOODING. WILL ISSUE AN SPS TO COVER FOR THE SLIGHT RISK OF
SVR THIS AFTERNOON INTO THIS EVENING.

WILL KEEP THE CURRENT FORECAST OF A MORNING SHOWER POSSIBLE ON
SATURDAY FOLLOWED BY PARTLY SUNNY. IN THE EXTENDED FORECAST... THE
MODELS CONTINUE TO DEVELOP A CUT OFF LOW OVER THE OHIO VALLEY. THIS
SHOULD ALLOW FOR A CHC OF MAINLY AFTER=NOON SHOWERS AND THUNDERSTORMS
EARLY NEXT WEEK AND WILL MAKE NO CHANGES TO OUR CURRENT EXTENDED
FORECAST.

.CTP...FLASH FLOOD WATCH...TODAY AND TONIGHT...ALL COUNTIES.

MSE

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 8:12 PM EDTSevere Thunderstorm WarningCTPClinton63 min
Jun 21, 10:16 PM EDTFlash Flood WarningCTPFranklin3 hr
Jun 21, 10:32 PM EDTSevere Thunderstorm WarningCTPElk58 min
Jun 21, 10:34 PM EDTSevere Thunderstorm WarningCTPClearfield71 min
Jun 21, 10:44 PM EDTFlash Flood WarningCTPClearfield4 hr
Jun 21, 10:47 PM EDTSevere Thunderstorm WarningCTPMcKean58 min
Jun 21, 10:52 PM EDTFlash Flood WarningCTPWarren113 min
Jun 21, 11:25 PM EDTSevere Thunderstorm WarningCTPCameron65 min
Jun 22, 1:09 AM EDTFlash Flood WarningCTPFranklin66 min
Jun 22, 2:36 AM EDTFlash Flood WarningCTPNorthumberland114 min
Jun 22, 11:30 AM EDTSevere Thunderstorm WarningCTPYork60 min
Jun 22, 1:42 PM EDTFlash Flood WarningCTPYork3 hr
Jun 22, 4:05 PM EDTSevere Thunderstorm WarningCTPLancaster25 min
Jun 22, 4:30 PM EDTFlash Flood WarningCTPDauphin, York3 hr
Jun 22, 4:41 PM EDTSevere Thunderstorm WarningCTPYork49 min
Jun 22, 5:18 PM EDTSevere Thunderstorm WarningCTPLancaster27 min
Jun 22, 5:23 PM EDTTornado WarningCTPLancaster37 min
Jun 22, 5:41 PM EDTSevere Thunderstorm WarningCTPHuntingdon64 min
Jun 22, 5:57 PM EDTTornado WarningCTPLancaster33 min
Jun 22, 6:11 PM EDTFlash Flood WarningCTPLancaster3 hr
Jun 22, 7:30 PM EDTFlash Flood WarningCTPYork6 hr

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.